Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
novembershadow

4 month post-accutane update

I promised I wouldn't forget to let people know how my accutane course worked out for me. I'm 21/f, took 40 mg a day for 2 months, 80 for 2 months (this worked out to exactly 120 mg/kg, the minimum cumulative dose for full remission). I'll be honest, I experienced some really nasty effects from accutane, but on the other hand, the severe acne I had before was pretty much destroying my life, so I am extremely grateful that I had the option to take it, and I would do it over again if I had to.

First of all, I had a horrible initial breakout...my acne was far worse 2, even 3 months into accutane than it EVER was before taking it. This CAUSED a significant amount of atrophic scarring on my cheeks. The accutane did cause some mood, concentration, and joint difficulties (these dissipated about 2-3 months after finishing the drug), and caused significant hair loss (this is an ongoing problem. My hair is definitely 30-40% thinner than it was before accutane, and the shedding seems to be continuing at a slightly lower rate.

The positive effects are that my skin is 95% clear. It's gotten oily again, in addition to having this weird shiny look (but I think that might be the topical retinoid), and like I said, I have quite a lot of scarring directly caused by the drug...however since finishing my course I've gotten only a few tiny breakouts. Some clogged pores seem to be returning on my nose, but in terms of inflamed acne, I've had maybe 1-2 small spots in the 4 months I've been off the drug.

** I also had major surgery 3 1/2 months after finishing accutane (the surgeon knew I'd been on accutane and said there was no problem...this was contrary to what I'd heard before, but I took his word for it). The surgery involved cutting and reshaping bone (not cosmetic surgery)...there were no complications, and it seems to be healing really well. I had a similar procedure before accutane, and I think I'm actually healing better this time. So I would not say that accutane has had any long-term affect on my bone/skin healing ability. If I can just get rid of these stupid scars and lingering red marks (yes, they stick around FOREVER after accutane...although they have been fading slightly), I really will have no regrets. I'm going to check out the scar revision forums, but I think I need to wait at least another couple months before thinking about scar procedures.

Share this post


Link to post
Share on other sites

I'm only going to leave these pictures up for a few days...I think the results speak for themselves as to why it was worth all the horrible side effects:

2 months into accutane (january) awful!!

http://server2.uploadit.org/files/novemberhorse-accu1.24.jpg (right side of face)

3.5 months into accutane (march)

http://server2.uploadit.org/files/november...-accumar314.jpg (right side)

http://server2.uploadit.org/files/november...-accumar316.jpg (left side)

4 months post-accutane (july)

http://server2.uploadit.org/files/november...ovaccupost4.jpg (left side)

http://server3.uploadit.org/files/november...vaccupost_2.jpg (right side, although mostly covered by my hair)

Ok, the lighting is really good in the last picture so the scars and red marks aren't showing as much as they do in real life, and my hair is covering the areas where I still have scarring/red marks. But I'm not wearing makeup or anything. I'd call that an improvement, no?

Share this post


Link to post
Share on other sites

wow, fantastic results... very encouraging, so thanks for posting pics!! i can't believe how smooth and porcelain your face is now, you would NEVER guess you had ever had problems with acne.

Share this post


Link to post
Share on other sites

thanks....the accutane really did change the entire texture of my skin...it still gets really shiny and oily when it's hot out, but my skin does feel really smooth and refined...although you can't see it in the after pics, I still have quite a bit of scarring and redness on my cheeks, but the front part of my face has stayed really clear.

Share this post


Link to post
Share on other sites

The worst was the fact that my acne got so much worse before it got better! Like I said, most of the scarring I have is due to the really bad breakouts I got during the course...everything just seemed to get more inflamed than usual. Otherwise during the course I just generally felt like I had a low-grade illness all the time, like mono or something...fatigue, joint paints, difficulty concentrating, irritability....and just feeling dehydrated all the time. It wasn't intolerable, but it was bad enough that I elected to end after 4 months even though the derm said I could go up to 6 months if I wanted. The side effects all diminished within I'd say 2 months...except unfortunately for the excessive hair shedding, which seems to be an ongoing problem. But like I said, the negative psychological effects of having severe acne were so bad that it was totally worth it for me.

Oh and I just wanted to add that my skin was by no means clear at the end of my 4 month course...you can see the second set of pics...it was pretty much the same at the end of month 4. I actually kept getting some acne for maybe a month after I stopped the course, then my skin really started to clear up and the red marks started to fade. So don't be discouraged if you're not clear by the end of the course...a lot of people seem to say they see the greatest improvement 1-2 months after finishing. I still get some little inflamed pores on my t-zone or cheeks, but nothing you'd really notice. I'm really hoping the effects last so I don't have to take it again!

Share this post


Link to post
Share on other sites

hey! wow thats great- some terrific results- i cant see any red marks or anything on your cheeks- thats encouraging because altho my skin is much worse than your is in your jan pic my cheeks are very full of red marks and if they even decrease by a fraction of what yours did i will be so happy!!! did you use any special products on your red marks to make them fade so well?

x

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×